Maryland, 2009

Hail in Maryland, April 22, 2009

April 22, 2009 · NWS LWX · 1 event in 1 county or zone

A cold front triggered showers and thunderstorms. An isolated thunderstorm did produce large hail in southern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front triggered showers and thunderstorms. An isolated thunderstorm did produce large hail in southern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 22, 2:11 PM EST, 29 minutes earlier.

Area forecast discussion, Apr 22, 2:11 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT WED APR 22 2009

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL CROSS THE REGION LATE THIS AFTERNOON
AND EARLY THIS EVENING. CANADIAN HIGH PRESSURE BUILDS IN TONIGHT
AND THURSDAY...AS A STRONG UPPER RIDGE OF HIGH PRESSURE BEGINS TO
DOMINATE THE WEATHER. WARM SOUTHERLY WINDS RETURN FRIDAY...WITH
TEMPERATURES RISING TO WELL ABOVE NORMAL BY SATURDAY. HIGH
PRESSURE WILL PERSIST INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
ITS BEEN A FAIRLY ACTV RDR ALL DAY...W/ SPRINGTIME SHRA/OCNL TSRA
PRODUCING A PLETHORA OF PEA SIZED /OR SMALLER/ HAIL REPORTS IN
RESPONSE TO COOL POOL OVR CWFA. MRNG ACTVTY WAS MAINLY IN THE ERN
CWFA /NEAR THE BAY/ INVOF H5 S/WV. THAT HAS TRACKED TO THE ERN SHR.
THRU DAY...AS CONDS CONT TO COOL ALOFT...MID LVL LAPSE RATES
REACHING 7 C/KM. THAT HAS RSLTD IN ADDTL ACTVTY FILLING IN ACRS CNTR
OF CWFA. ALL ECHOES HV POTL TO PRODUCE HAIL...GIVEN ANY VERT
DVLPMNT. WBZ ONLY 3200 FT...SO XPCT SIMLR CONDS TO CONT THRU SUNSET.

12Z GDNC PROGS PASSAGE OF H5 TROF BY 21-00Z...SO WUD XPCT ACTVTY TO
WANE ELY THIS EVNG. HWVR...ONE LAST S/WV EJECTING SWD IN MEAN FLOW
SHUD TRACK ACRS CWFA OVNGT...BRINGING ONE LAST CHC OF PCPN. SFC FLOW
WNWLY...SO UPSLP RDGS WL CATCH THE BRUNT OF THE MSTR...BUT ENUF UPR
LVL SUPPORT TO JUSTIFY CHC POPS ACRS DOWNSTREAM AREAS AS WELL... MOS
GNLY CAPTURING THAT TREND..AND WL ADD IT INTO GRIDS.

BRZY CONDS STILL MAY DVLP ELY THIS EVNG ON BACKSIDE OF SHRA
ACTVTY...BUT THE NOCTURNAL INVSN WLL LIMIT ITS MIXING TO SFC.
ADVECTION PTTN NEARLY NEUTRAL LATER TNGT...ONLY SLGTLY COLD. MIN-T
FCST WL BE SIMLR TO THIS MRNG...MID 30S-LWR 40S.
&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
CAA RESUMES W/ MIXING IN THE MRNG...AS NW FLOW REGIME SETS UP.
HIPRES BLDS THRUT DAY. IT/LL ALSO BE A DRY DAY AS NVA WL PREVAIL.
INCRSD MIXING OF THE DRY AMS WL PROMOTE A BRZY DAY W/ EVEN STRONGER
GUSTS. NOTHING TO HEADLINE...BUT IT WL BE SUFFICIENT TO GET NOTICED.

MDL TIME HGTS SUGGEST A LYR OF MSTR ARND 5000 FT WL BE CAUGHT UNDER
INVSN...BUT WL BE ERODED BY DWNSLPG. HV FAVORED OPTIMISTIC SOLN...
GOING MOSUN TO STRT AND IMPVG THRU DAY.

FOR TEMPS...MOS FAIRLY CLOSE TOGETHER. ON ONE HAND...DWNSLPING FVRS
COMPRESSIONAL WARMING...BUT AMS WL HV INFLUENCE STILL FM DEPARTING
COOL POOL. FOR THAT REASON...HV FOUND MIDDLE GRND. MAXT FCST LWR-MID
60S STILL UNDER CLIMO.
&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
SURFACE HIGH PRESSURE CROSSES THE MID ATLANTIC THURSDAY
NIGHT...BRINGING CLEAR AND CALM CONDITIONS. WITH DEWPOINTS IN THE
LOW TO MID 30S OVERNIGHT...MAY SEE SOME PATCHY FROST FOR INTERIOR
LOCATIONS FRIDAY MORNING.

NOW ABOUT THE WARMUP...A BROAD RIDGE OF HIGH PRESSURE BUILDS ACROSS
THE SERN CONUS FRIDAY...WHERE IT WILL REMAIN THROUGH EARLY NEXT WEEK
BRINGING SWLY FLOW TO THE REGION. THE FRIDAY THROUGH SUNDAY JET
STREAM PATTERN IS AN AMPLIFYING WEST COAST TROF WITH BROAD SW TO NE
JET CROSSING THE CONUS...WITH SFC HIGH PRESSURE CENTERED OVER CAPE
HATTERAS. A WAVE EJECTS FROM THE WESTERN TROF ON MONDAY...WHICH
LOOKS TO END THE NEAR RECORD MAX TEMPS NEXT WEDNESDAY.

ANTICIPATE FOUR CONSECUTIVE DAYS /SAT-TUE/ WITH MAX TEMPS IN THE
UPPER 80S /WITH MID 80S NORTH AND SCATTERED HITS OF 90F SOUTH/...15
TO 20 DEGREES ABOVE NORMAL. NO PART OF THIS STREAK LOOKS TO BE A
RECORD BREAKER FOR THE LONGEST TERM CLIMATE SITES OF DCA OR BWI
WHERE RECORDS ARE 92 OR HIGHER AT BOTH SITES APRIL 22 THRU 27.

WITH DEWPOINTS IN THE MID 50S EXPECT ELEVATED AFTERNOON CU TO
DEVELOP SAT THRU TUE WITH ISOLATED SHOWERS...ESP WHERE ENHANCED
FORCING AIDS DEVELOPMENT...ALONG RIDGELINES AND ALONG THE SHORELINES
FROM SEA BREEZE EFFECTS.
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THE BUSIEST PART OF THE TAF PD WL BE LT AFTN-ELY EVNG...AS H5 TROF
AXIS AND ASSOC COOL POOL SWINGS THRU...SUPPORTING NMRS SHRA/ISOL
TSRA. ALMOST ANY CELL W/ VERT DVLPMNT CAPABLE OF PRODUCING SMALL
HAIL. TAFS CARRYING VCSH PREVAILING. HV INCL TEMPO SHRA AND CB CLD
TO ACCNT FOR THREAT TO ANY ONE AIRFIELD. SHORT FUSED AMDMNTS WUD BE
REQD IF A TERMINAL DIRECTLY IMPACTED. DURATION OF IMPACT WUD BE LESS
THAN AN HOUR...PRBLY LESS THAN 30 MIN...AND WUD BE MOSTLY MVFR AND
ONLY BRIEFLY IFR.

TEMPO GRP END WHEN TROF AXIS XPCTD TO SWING THRU...FM 21-00Z FM W TO
E. GUSTY WNDS MAY BRIEFLY EMERGE BHD TROF...BEFORE NOCTURAL INVSN
SETS IT. ONE LAST S/WV LT NGT DOES CARRY A SHRA CHC W/ IT...BUT
DECIDED ITS TOO SLIM FOR THE TAFS. RTND LWR CIGS INSTEAD.

THU WL BE A NW FLOW SETUP...W/ WND GUSTS UP TO 25 KT. VFR CONDS.

PREVAILING VFR CONDITIONS WITH MID LEVEL AFTN CU AS HIGH PRESSURE
SETS UP OFF THE CAROLINA COAST FRIDAY THRU TUE...BRINGING SLY/SWLY
FLOW.
&&

.MARINE...
NMRS SHRA IN UNSTBL AMS TAFTN. SMW/S PSBL...BUT MORE LIKELY WND GSTS
20-25 KT. SM HAIL WL ALSO BE A THREAT.

TROF AXIS WL SWING THRU TWD 00Z. GDNC STILL SUGGESTING THAT WNDS WL
PICK UP...AND HV LEFT SCA IN PLACE. THERE WL BE A LULL TNGT ONCE
NOCTURNAL INVSN SETS UP. HV OPTED NOT TO TIME IT...AND WL CARRY SCA
THRUT NGT INSTEAD. GOOD MIXING WL RESUME TMRW...W/ 25 KT WELL W/IN
REACH.

SCA UP THROUGH THURSDAY AS WESTERLY FLOW CONTINUES AS HIGH PRESSURE
BUILDS IN. SURFACE HIGH SETTLES OFF CAROLINA COAST BRINGING LIGHTER
SLY/SWLY FLOW THROUGH THE WEEKEND. NO HEADLINES EXPECTED AFTER
THURSDAY. OCCASIONAL SLY CHANNELING UP THE BAY IS POSSIBLE FRIDAY
THROUGH MONDAY...THOUGH SW WILL BE THE DOMINANT WIND DIRECTION.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ530>537.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...BAJ
AVIATION...HTS/BAJ
MARINE...HTS/BAJ
Hazardous weather outlook, Apr 22, 10:01 AM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1101 AM EDT WED APR 22 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1101 AM EDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ACROSS THE WATERS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. PLEASE
PHONE IN HAIL REPORTS TODAY TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1101 AM EDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. PLEASE
PHONE IN HAIL REPORTS TODAY TO THE NATIONAL WEATHER SERVICE.

HTS

In the hours before

Local storm report, Apr 22, 10:16 AM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1116 AM EDT WED APR 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             1 NW CULPEPER           38.48N 78.02W
04/20/2009  E0.88 INCH       CULPEPER           VA   TRAINED SPOTTER

0924 PM     HAIL             5 SW FREDERICKSBURG     38.25N 77.56W
04/20/2009  E0.75 INCH       SPOTSYLVANIA       VA   FIRE DEPT/RESCUE

0925 PM     HAIL             1 NNW LUSBY             38.43N 76.47W
04/20/2009  E0.88 INCH       CALVERT            MD   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED BETWEEN INTERSECTION OF RT 5
            AND RT 231

&&

KLEIN
Special weather statement, Apr 22, 12:47 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
147 PM EDT WED APR 22 2009

MDZ016>018-VAZ057-221830-
CALVERT MD-KING GEORGE VA-CHARLES MD-ST. MARYS MD-
147 PM EDT WED APR 22 2009

...STRONG THUNDERSTORMS TO AFFECT CALVERT...KING GEORGE...CHARLES AND
ST. MARYS COUNTIES...

AT 146 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OR
PRODUCING HALF INCH DIAMETER HAIL 3 MILES SOUTHWEST OF PORT TOBACCO
VILLAGE...MOVING EAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE LA PLATA
AND GOLDEN BEACH.

BRIEF HEAVY DOWNPOURS...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
SMALL HAIL IS EXPECTED WITH THIS STORM.

JRK

The radar

The Sterling radar (KLWX), 82 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Anne Arundel

When
April 22, 2:40 PM EST
Where
Anne Arundel County, 0.69 mi N of Earleigh Hgts
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.110, -76.550

Penny sized hail was reported in Pasadena.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159850.